Mississippi, 2008

Damaging Wind in Mississippi, January 31, 2008

January 31, 2008 · NWS LIX · 1 event in 1 county or zone

A strong upper level disturbance moving through the lower Mississippi Valley produced scattered strong and isolated severe thunderstorms over south Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper level disturbance moving through the lower Mississippi Valley produced scattered strong and isolated severe thunderstorms over south Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 31, 3:07 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 31, 3:07 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CST THU JAN 31 2008

.SYNOPSIS...
LOW PRESSURE CENTERS OVER SOUTHWEST ARKANSAS AND SOUTH CENTRAL
LOUISIANA AT 20Z. UPPER SHORTWAVE AXIS CURRENTLY NEAR THE DFW
METROPLEX. WARM FRONT NEAR MISSISSIPPI LOUISIANA STATE LINE
BETWEEN HAMMOND AND MCCOMB. LINE OF THUNDERSTORMS HAS MOVED INTO
SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA AND PROGRESSING
THROUGH BATON ROUGE AREA. TORNADO WATCH 30 OUT UNTIL 7 PM.
&&

.SHORT TERM...
MAIN SHORT TERM FORECAST PROBLEM WILL BE FIRST 6 HOURS. WILL CLEAR
PARISHES BEHIND CONVECTIVE LINE WITH ZONE ISSUANCE AFTER 2130Z.
AT CURRENT SPEED...MAIN CONVECTION WILL BE OUT OF THE CWA BY ABOUT
02Z. DRYING AND CLEARING WILL TRAIL LEADING EDGE OF CONVECTION BY
ABOUT 3 HOURS. WINDS BEHIND THE FRONT AT THIS TIME DO NOT SUPPORT
WIND ADVISORY CRITERIA. WILL GO WITH TEMPERATURES NEAR FORECAST
GUIDANCE TOMORROW MORNING.

FRIDAY AND SATURDAY WILL BE DRY. TEMPERATURES BELOW NORMAL ON
FRIDAY AND NEAR NORMAL TO A LITTLE ABOVE NORMAL ON SATURDAY.
GUIDANCE FOR FRIDAY AND FRIDAY NIGHT IS CLOSE AND ACCEPTED.
TRENDED TOWARD WARMER MAV GUIDANCE FOR SATURDAY.

HIGH MOVES OFF TO THE EAST ON SUNDAY. MOISTURE RETURNS...AND
PRESENTS THE POTENTIAL FOR SOME SCATTERED CONVECTION ON
SUNDAY...AND WILL KEEP SMALL CHANCE POPS. HAVE NOTED THAT NEW 18Z
NAM RUN WOUULD KEEP SUNDAY DRY ACROSS THE AREA. SUNDAY HIGH
TEMPERATURES ABOUT 1 CATEGORY WARMER THAN SATURDAY.
&&

.LONG TERM...
SURFACE LOW KICKS OUT OF THE ROCKIES ON MONDAY...TO DRAG ANOTHER
FRONT THROUGH THE AREA ON TUESDAY. OF COURSE...TUESDAY IS MARDI
GRAS DAY IN NEW ORLEANS. CURRENT INDICATIONS ARE THAT SIGNIFICANT
PRECIPITATION WILL HOLD OFF UNTIL TUESDAY EVENING. THIS IS STILL 5
DAYS OUT...AND MOTHER NATURE COULD CAUSE US TO MAKE CHANGES IN THE
FORECAST. TEMPERATURES WILL BE WELL ABOVE NORMAL FOR MONDAY AND
TUESDAY UNTIL THE FRONT PASSES. TEMPERATURES WEDNESDAY AND
THURSDAY WILL BE SLIGHTLY BELOW NORMAL WITH LITTLE OR NO
PRECIPITATION.
&&

.AVIATION...
LINE OF CONVECTION EXTENDING FROM THE KMCB AREA TO EAST OF KBTR AND
THEN SOUTHWEST INTO THE GULF OF MEXICO WILL CONTINUE TO PUSH QUICKLY
EAST ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH THE
MID AND LATE AFTERNOON HOURS. SHOWERS AND A FEW THUNDERSTORMS HAVE
ALSO DEVELOPED IN ADVANCE OF THIS LINE. THE MAIN PART OF THIS
CONVECTION SHOULD MOVE TO THE EAST OF KBTR BY 21Z AND SHORTLY AFTER
22Z AT KMCB. THE CONVECTIVE LINE IS EXPECTED TO AFFECT KMSY BETWEEN 22
AND 24Z AND KGPT BETWEEN 23 AND 01Z. CLEARING WILL OCCUR WITHIN TWO
TO FOUR HOURS AFTER THE PASSAGE OF THE LINE OF CONVECTION WITH VFR
CONDITIONS EXPECTED DURING MOST OF THE OVERNIGHT HOURS AND FRIDAY.
MODERATE TO STRONG SOUTHERLY FLOW IN ADVANCE OF A COLD FRONT THIS
AFTERNOON WILL SHIFT TO THE WEST AND NORTHWEST IN ITS WAKE LATE THIS
AFTERNOON AND EVENING. WINDS WILL REMAIN UP THROUGH THE NIGHT AT
KMSY.

&&

.MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH TONIGHT AND
INTO EARLY FRIDAY FOR THE GULF COASTAL WATERS AND LAKES
PONTCHARTRAIN AND MAUREPAS. A COLD FRONT MOVING ACROSS EAST CENTRAL
AND SOUTH CENTRAL LOUISIANA WILL MOVE QUICKLY ACROSS THE COASTAL
WATERS LATE THIS AFTERNOON AND EARLY EVENING. WINDS MAY GUST UP TO GALE
FORCE THIS EVENING IN THE IMMEDIATE WAKE OF THE COLD FRONT. WINDS
WILL DIMINISH DURING THE DAY FRIDAY AS HIGH PRESSURE BUILDS ACROSS
THE REGION. THE HIGH WILL SHIFT EAST SATURDAY AND SUNDAY WITH RETURN
FLOW RETURNING SUNDAY AND STRENGTHENING MONDAY IN ADVANCE OF THE
NEXT UPPER LEVEL TROUGH THAT WILL PUSH ANOTHER COLD FRONT ACROSS THE
AREA TUESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  37  55  33  64 /  30   0   0  10
BTR  38  57  35  68 /  20   0   0  10
MSY  41  57  39  66 /  30   0   0  10
GPT  41  56  35  65 /  50   0   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

&&
Hazardous weather outlook, Jan 31, 3:59 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CST THU JAN 31 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-012200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
359 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A RISK OF SEVERE WEATHER ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI EARLY THIS EVENING. A TORNADO WATCH IS IN
EFFECT UNTIL 7 PM FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI SOUTH AND EAST OF A LINE FROM MCCOMB TO BATON ROUGE. A
LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS AFTERNOON...REACHING THE CITY OF NEW ORLEANS AROUND 5 PM...AND
THE GULFPORT BILOXI AREA BETWEEN 6 AND 7 PM. DAMAGING WINDS AND
POSSIBLY A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH THE
STRONGEST STORMS...AS WELL AS LOCALLY HEAVY RAINFALL.

WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THE PASSAGE OF THE
COLD FRONT LATE THIS AFTERNOON AND THIS EVENING.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT THROUGH FRIDAY MORNING
FOR THE GULF COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY PERSONNEL WILL NEED TO REMAIN ACTIVE
THROUGH AT LEAST 7 PM SOUTH AND EAST OF A MCCOMB TO BATON ROUGE
LINE.

In the hours before

Local storm report, Jan 31, 3:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     7 NW BOGALUSA           30.85N 89.95W
01/31/2008                   WASHINGTON         LA   OTHER FEDERAL

            TREE LIMBS AND POWER LINES WERE KNOCKED DOWN ALONG
            HIGHWAY 62 APPROXIMATELY ONE AND A HALF MILES NORTH OF
            HIGHWAY 436.

&&
Local storm report, Jan 31, 3:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
356 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     BOGALUSA                30.78N 89.86W
01/31/2008                   WASHINGTON         LA   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES WERE BLOWN DOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pearl River

When
January 31, 4:10 PM CST
Where
Pearl River County, 5 mi NE of Poplarville
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
30.881, -89.470

Three large trees were blown down on Interstate 59 between mile markers 29 and 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77166.